Ask The Nurse

To personally discuss a medical issue or to make an appointment, call 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy

I was age 43 when I had total hysterectomy. I was unable to do hormone replacement therapy because of another issue.

A recent DEXA scan showed the lowest T-Score was -1.6, and they want me to start Fosamax. I already have a lot of pain from arthritis and degenerative disc disease. And the side effect of the Fosamax is joint pain. Is that T-Score a bad level and would any other drug beside the Bisphosphonates be helpful?

I would revisit the issue of using estrogen with your physician. Bisphosphonates like Fosamax generally do not cause bone pain unless you are low in vitamin D.

You should have a 25-OH vitamin D level, chemistries and 24 hour collection of urine calcium. You can consider a SERM like Evista (Raloxifene) which also reduces the risk of breast cancer as well as spine osteoporosis fractures.

Please tune in for our upcoming Osteoporosis web chat on May 10, 2016.

All My Best,
Speaking of Women’s Health Nurse

March 23, 2016 at 12:54pm

Share this article

 

Go back to the question archive